Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 2, 2018, 1:54 AM CDT for Adair County, Cass County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2018, 1:54 AM CDT (06:54 UTC)
- Expired
- Jun 2, 2018, 2:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adair County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 1:55 AM CDT | TSTM WND GST 66 | 2 Wnw Atlantic, IA | |
| Jun 2, 1:55 AM CDT | TSTM WND GST 66 | 2 Wnw Atlantic, IA | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 WNW ATLANTIC. |
| Jun 2, 1:55 AM CDT | TSTM WND GST 66 | Atlantic, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2411 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WUUS53 KDMX 020654 SVRDMX IAC001-029-020745- /O.NEW.KDMX.SV.W.0082.180602T0654Z-180602T0745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 154 AM CDT SAT JUN 2 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Cass County in southwestern Iowa... Western Adair County in southwestern Iowa... * Until 245 AM CDT. * At 153 AM CDT, a severe thunderstorm was located near Atlantic, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Atlantic, Griswold, Anita, Adair, Fontanelle, Lewis, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Nodaway Park, Griswold Park, Cold Springs State Park, Atlantic Municipal Airport and Anita Municipal Airport. This includes Interstate 80 between mile markers 50 and 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4150 9515 4150 9447 4116 9450 4116 9516 TIME...MOT...LOC 0653Z 272DEG 28KT 4132 9506 HAIL...<.75IN WIND...60MPH $$ Podrazik
2 follow-up statements
217
WWUS53 KDMX 020706
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
206 AM CDT SAT JUN 2 2018
IAC001-029-020745-
/O.CON.KDMX.SV.W.0082.000000T0000Z-180602T0745Z/
Cass IA-Adair IA-
206 AM CDT SAT JUN 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR CASS AND WESTERN ADAIR COUNTIES...
At 205 AM CDT, a severe thunderstorm was located near Atlantic,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. However, at 155 AM, the Atlantic Airport
measured a wind gust of 66 mph. At 203 AM, public report of
power out in Atlantic.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Atlantic, Griswold, Anita, Adair, Fontanelle, Lewis, Massena,
Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Nodaway
Park, Griswold Park, Cold Springs State Park, Atlantic Municipal
Airport and Anita Municipal Airport.
This includes Interstate 80 between mile markers 50 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4150 9515 4150 9447 4116 9450 4116 9516
TIME...MOT...LOC 0705Z 273DEG 24KT 4131 9497
HAIL...<.75IN
WIND...60MPH
$$
Podrazik761
WWUS53 KDMX 020741
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
241 AM CDT SAT JUN 2 2018
IAC001-029-020751-
/O.EXP.KDMX.SV.W.0082.000000T0000Z-180602T0745Z/
Cass IA-Adair IA-
241 AM CDT SAT JUN 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR CASS AND WESTERN ADAIR
COUNTIES WILL EXPIRE AT 245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still likely with this thunderstorm.
LAT...LON 4150 9515 4150 9447 4116 9450 4116 9516
TIME...MOT...LOC 0741Z 273DEG 20KT 4130 9468
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 12:28 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 2, 12:28 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1228 AM CDT Sat Jun 2 2018 .DISCUSSION.../Tonight through Friday/ Issued at 300 PM CDT Fri Jun 1 2018 Much of the region remains under the influence of an amplified pattern, with hot conditions present underneath a building ridge and a deep upper level low over the northern Rockies. Much of the state is experiencing another day in the low to mid 90s with relatively weak and disorganized flow at the surface. Strong southerly flow ahead of the upper level low has advected a highly unstable airmass northward over much of the central and northern Plains. Severe weather is likely as deep convection initiates this afternoon and evening in a zone of enhanced frontal convergence in central NE/SD. The threat for severe weather shifts eastward toward the Missouri River Valley late this evening and overnight as the storms track southeast along an instability axis and congeal into an organized linear structure. Uncertainty remains as to the extent of the severe weather threat in our area overnight. Most HREF members keep the favored corridor of instability down through southeast NE into northwest MO. Meanwhile, the NAM/HRRR/ESRL HRRR bring the strong instability and potential for severe weather further north into southwest Iowa. Steep mid-level lapse rates and enhanced deep layer shear would support a threat of some hail and damaging wind gusts, especially if the system can remain surface based and maintain a balanced cold pool. Regardless of the severe weather threat showers and storms are likely across much of the area overnight through tomorrow morning as deep layer ascent increases with the approaching upper level trough. Another round of showers and storms materialize Saturday afternoon as a cold front is forced through the state. Cloud cover and recovery issues behind the morning convection raise questions with respect to the strength and spatial extent of the later day activity, but at this time areas east of east of I-35 stand the best chance to see precipitation. Sunday looks quiet pleasant as surface high pressure settles into the area and highs closer to seasonal normals in the 70s to low 80s. Above normal temperatures expected to return by Tuesday and through much of next week as another ridge builds over the Plains. Increasing moist southerly flow over the latter half of the week will promote daily slight/low chance PoPs, but these some of these periods should be dry as models get a better handle on the timing of weak waves rounding the top of the ridge. Some degree of severe weather risk will likely exist during this period, but weak flow aloft will be a mitigating factor as the ridge aloft forces the main jet stream north of the area. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1228 AM CDT Sat Jun 2 2018 A line of storms will pass through central Iowa tonight into Saturday morning. There will be restricted visibilities and ceilings in and around thunderstorms, otherwise generally VFR conditions. The storms may redevelop east of the I35 corridor on Saturday afternoon before quickly exiting the area. Widespread VFR conditions are expected behind the front as it moves across the state on Saturday with increasing west to northwest winds after passage of the boundary. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Martin AVIATION...Cogil
Hazardous weather outlook, Jun 1, 3:15 PM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 315 PM CDT Fri Jun 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 315 PM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered to widespread thunderstorms are likely late tonight into early Saturday morning. Some strong to severe storms are possible in southwest Iowa, capable of damaging winds, hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional storms are possible Saturday afternoon and evening, mainly east of Interstate 35. The threat for severe weather looks low at this time. Chances for thunderstorms return to the forecast on Wednesday and Thursday, but the threat for severe weather remains uncertain for that time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time.
In the hours before
Special weather statement, Jun 2, 1:48 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
148 AM CDT SAT JUN 2 2018
IAZ057-070-020745-
Audubon IA-Cass IA-
148 AM CDT SAT JUN 2 2018
...Line of Storms in Western Iowa With Strong Winds...
At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Walnut to near Griswold to
near Red Oak. Movement was east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Atlantic, Griswold, Anita, Exira, Elk Horn, Lewis, Massena,
Kimballton, Cumberland, Brayton, Marne, Wiota, Lake Anita State Park,
Griswold Park, Cold Springs State Park, Atlantic Municipal Airport
and Anita Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4168 9509 4169 9475 4160 9474 4160 9470
4116 9470 4116 9516
TIME...MOT...LOC 0646Z 272DEG 28KT 4156 9514 4127 9516 4105 9524
PodrazikLocal storm report, Jun 2, 1:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 AM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM TSTM WND GST 2 WNW ATLANTIC 41.41N 95.05W
06/02/2018 M61 MPH CASS IA AWOS
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:48 AM CDT | Special Weather Statement | DMX | Audubon, Cass | 57 min |
| Jun 2, 2:24 AM CDT | Special Weather Statement | DMX | Adams, Ringgold, Taylor, Union | 66 min |
| Jun 2, 2:54 AM CDT | Special Weather Statement | DMX | Adair | 66 min |
| Jun 2, 3:38 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Madison, Ringgold, Union, Warren | 52 min |
| Jun 2, 4:34 AM CDT | Special Weather Statement | DMX | Appanoose, Clarke, Decatur, Lucas, Monroe, Wayne | 86 min |
| Jun 2, 9:01 AM CDT | High Wind Warning | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 7 more | 89 min |
| Jun 2, 5:28 PM CDT | Special Weather Statement | DMX | Bremer | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.